Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Gray, ME

July 18, 2016Androscoggin County, Cumberland County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2016, 7:45 PM EDT for Androscoggin County, Cumberland County, Oxford County, Maine. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 7:45 PM EDT (23:45 UTC)
Expired
Jul 18, 2016, 8:15 PM EDT
In force
30 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Androscoggin County, ME, Cumberland County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 44 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:15 PM EDTTSTM WND DMG1 Nnw Casco, MEOAK TREE AND SEVERAL LIMBS DOWNED BY STRONG WINDS. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:12 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS51 KGYX 182345
SVRGYX
MEC001-005-017-190015-
/O.NEW.KGYX.SV.W.0069.160718T2345Z-160719T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
745 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OXFORD COUNTY IN WESTERN MAINE...
  SOUTHWESTERN ANDROSCOGGIN COUNTY IN SOUTHWESTERN MAINE...
  NORTHWESTERN CUMBERLAND COUNTY IN SOUTHWESTERN MAINE...

* UNTIL 815 PM EDT

* AT 745 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRYEBURG...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRIDGTON...FRYEBURG...NAPLES...HIRAM...WATERFORD...RAYMOND...
  STANDISH...CASCO...HARRISON...BROWNFIELD...DENMARK...LOVELL...
  FRYE ISLAND...OTISFIELD...SEBAGO...OXFORD...SWEDEN AND POLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4399 7098 4416 7092 4416 7043 4382 7054
TIME...MOT...LOC 2345Z 280DEG 21KT 4405 7087 

HAIL...0.75IN
WIND...60MPH
 
$$

ARNOTT
2 follow-up statements
349 
WWUS51 KGYX 182358
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
758 PM EDT MON JUL 18 2016

MEC001-005-017-190015-
/O.CON.KGYX.SV.W.0069.000000T0000Z-160719T0015Z/
OXFORD ME-ANDROSCOGGIN ME-CUMBERLAND ME-
758 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN OXFORD...SOUTHWESTERN ANDROSCOGGIN AND NORTHWESTERN
CUMBERLAND COUNTIES...

AT 757 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BRIDGTON...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRIDGTON...FRYEBURG...NAPLES...HIRAM...WATERFORD...RAYMOND...
STANDISH...CASCO...HARRISON...BROWNFIELD...DENMARK...FRYE ISLAND...
OTISFIELD...SEBAGO...OXFORD...SWEDEN AND POLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4398 7095 4405 7090 4416 7075 4416 7043
      4382 7054
TIME...MOT...LOC 2357Z 280DEG 24KT 4403 7074 

HAIL...0.75IN
WIND...60MPH
 
$$

KIMBLE
591 
WWUS51 KGYX 190014
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT MON JUL 18 2016

MEC001-005-017-190023-
/O.EXP.KGYX.SV.W.0069.000000T0000Z-160719T0015Z/
OXFORD ME-ANDROSCOGGIN ME-CUMBERLAND ME-
814 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OXFORD...
SOUTHWESTERN ANDROSCOGGIN AND NORTHWESTERN CUMBERLAND COUNTIES WILL
EXPIRE AT 815 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4398 7095 4405 7090 4416 7075 4416 7043
      4382 7054
TIME...MOT...LOC 0011Z 280DEG 21KT 4403 7074 

$$

ARNOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 3:54 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Gray ME
354 PM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will push offshore overnight. High pressure will
build in from the west Tuesday and will settle offshore south of
New England on Wednesday. High pressure will hold south of New
England on Thursday. A cold front will cross the region late
Friday or early Saturday. A narrow ridge of high pressure will
build over the region on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe weather event on-going at this time across the region with
several severe thunderstorm and tornado warnings already issued.
Expect this activity to continue into the early evening hours as
as strong shear and capes of 1500 to 2500 prevail across much of
the forecast area. Severe thunderstorm watch remains in effect
through 800 pm.

Thunderstorms will gradually lose their punch as heating subsides
later this evening but expect showers and some thunderstorms to
continue through the evening hours...espcially in southern and
coastal zones. This activity should be pretty much offshore by midnight
as the front pushes east. Low temps overnight will range through
the 50s in the north and lower to mid 60s in the south.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High pressure builds in from the west on Tuesday. Cooler and drier
air will be ushered in on gusty northwest winds. Expect a mix of
sun and clouds in the mountains and mostly sunny skies elsewhere.
Highs will range from the mid 60s to mid 70s north and mid 70s to
lower 80s south.

Mostly clear skies and diminishing winds Tuesday night will set
the stage for some chilly overnight lows. Expect temps to bottom
out in the lower to mid 40s in cooler mountain valley in the north
and in the upper 40s to mid 50s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Models are indicating wonderful weather for Wednesday and Thursday
with low humidity and near seasonable temperatures. By Friday the
hot and humid air returns with highs in the lower 90s and dew
points climbing back into the mid to upper 60s with temperature
regime continuing through the weekend. A series of short waves
will be moving through starting Friday with shower and
thunderstorms occurring especially Friday afternoon into early
Saturday. shower will develop again each afternoon as there will
be several frontal boundaries around. Difficult to time these
boundaries but it soes not look like the weekend will be
completely dry.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...VFR tonight with areas of MVFR ceilings/vsby in
scattered thunderstorms this evening. VFR Tuesday and Tuesday
night.

Long Term...expect VFR Wednesday and Thursday. MVFR/IFR likely in
showers and thunderstorms Friday afternoon through Saturday
morning.

&&

.MARINE...
Short Term...No flags.

Long Term...SCA winds and seas possible Thursday afternoon through
Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 7:44 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
744 AM EDT MON JUL 18 2016

MEZ007>009-012>014-018>028-NHZ001>015-191145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...HEAVY RAIN...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH
SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-191145-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 6:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             TEMPLE                  44.69N  70.23W
07/18/2016  M1.00 INCH       FRANKLIN           ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1602141

TFH
Local storm report, Jul 18, 6:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             TEMPLE                  44.69N  70.23W
07/18/2016  M1.00 INCH       FRANKLIN           ME   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1602141

KIMBLE
Local storm report, Jul 18, 6:55 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 ENE WHITE LAKE STATE  43.86N  71.17W
07/18/2016                   CARROLL            NH   PUBLIC

            NUMEROUS TREES DOWN AROUND SILVER LAKE IN MADISON.

&&

EVENT NUMBER GYX1602142

JENSENIUS
Local storm report, Jul 18, 7:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     PIERMONT                43.97N  72.08W
07/18/2016                   GRAFTON            NH   LAW ENFORCEMENT

            MULTIPLE REPORTS OF DOWNED TREES.

&&

EVENT NUMBER GYX1602143

ARNOTT
Special weather statement, Jul 18, 7:28 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT MON JUL 18 2016

MEZ012-018-019-NHZ003>006-009-190000-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-INTERIOR YORK ME-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-SOUTHERN GRAFTON NH-
NORTHERN GRAFTON NH-BELKNAP NH-
728 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR CUMBERLAND COUNTY IN MAINE
  SOUTHERN OXFORD COUNTY IN MAINE
  INTERIOR YORK COUNTY IN MAINE
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 800 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  FRYEBURG TO NEAR TAMWORTH TO NEAR PLYMOUTH...MOVING TO THE EAST AT
  40 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PLYMOUTH...
  OSSIPEE...
  NAPLES...
  BRIDGTON...
  AND MOULTONBOROUGH.

LAT...LON 4379 7194 4395 7153 4421 7103 4409 7045
      4406 7048 4402 7047 4399 7041 4400 7039
      4399 7036 4372 7077 4351 7133
TIME...MOT...LOC 2325Z 290DEG 36KT 4412 7100 4388 7134 4374 7173

ARNOTT
Local storm report, Jul 18, 7:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LONDONDERRY             42.87N  71.37W
07/18/2016                   ROCKINGHAM         NH   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN AT ON-RAMP OF EXIT 5... I-93

&&

EVENT NUMBER GYX1602144

JENSENIUS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:31 AM EDTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Waldo and 1 more6 hr
Jul 18, 3:38 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more4 hr
Jul 18, 11:36 AM EDTSpecial Weather StatementGYX54 min
Jul 18, 12:16 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
Jul 18, 12:55 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford65 min
Jul 18, 1:28 PM EDTTornado WarningGYXOxford32 min
Jul 18, 1:44 PM EDTTornado WarningGYXFranklin, Somerset31 min
Jul 18, 1:59 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford61 min
Jul 18, 2:12 PM EDTSevere Thunderstorm WarningGYXSomerset63 min
Jul 18, 2:20 PM EDTTornado WarningGYXFranklin15 min
Jul 18, 2:52 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo53 min
Jul 18, 3:18 PM EDTAreal Flood AdvisoryGYXSomerset57 min
Jul 18, 3:21 PM EDTSpecial Weather StatementGYXCumberland39 min
Jul 18, 3:30 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York45 min
Jul 18, 3:43 PM EDTSpecial Marine WarningGYX62 min
Jul 18, 3:57 PM EDTSpecial Weather StatementGYXWaldo33 min
Jul 18, 4:20 PM EDTSpecial Weather StatementGYXCumberland40 min
Jul 18, 4:22 PM EDTSpecial Weather StatementGYXOxford38 min
Jul 18, 4:40 PM EDTSpecial Marine WarningGYX35 min
Jul 18, 5:04 PM EDTSpecial Weather StatementGYXFranklin26 min
Jul 18, 5:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jul 18, 6:13 PM EDTSevere Thunderstorm WarningGYXFranklin47 min
Jul 18, 6:48 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset57 min
Jul 18, 7:38 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo67 min
Jul 18, 7:48 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York27 min
Jul 18, 7:54 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.